|Can PEP cause body fat changes?
Dec 29, 2007
I have recently had a random sexual encounter where I was the insertive partner and the condom broke. I found out after that the guy I was with had HIV so I decided to take PEP. The doctor put me on 28 days of Kaletra. So while I am still very worried about the risk of catching HIV, I have also heard about the side effects with HIV medication and I am wondering about the timeline involved. Is there any chance that I could suffer from any body fat changes on such a short course? How long in general does it take for these kinds of changes to occur, once a person has begun HIV medication? The reason I am worried is because around 2 years ago I had a course of PEP for a similar situation. That time, I had tenofovir and lamivudine and I was convinced my face was much thinner after the treatment and has never really been the same since. I am terrified the same thing could happen again. Please help.
| Response from Dr. Conway
There is absolutely no evidence that body fat changes can occur this rapidly after starting antiretroviral therapy of any kind. Any proposed mechanisms of such changes would not allow for their development over a month of treatment, nor can I think of any way this might occur. I do not think you have anything to worry about.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.